HPC and NIRD toolkit user course November 2021

In November 2021, the Norwegian Research Infrastructure Services NRIS (formerly known as the Metacenter) partners Sigma2, UiB, UiO & UiT are jointly offering a hands-on course for current and future users of national HPC systems (Saga, Fram, Betzy) and the NIRD Toolkit. The course is open to all users and free of charge.

For individual sessions we list recommended prerequisites. The participants can choose which session they want to attend and you’re certainly welcome to just attend all sessions you are interested in. On each course day, we will start at 09:00 and conclude at around 13:00. Each “morning” will include presentations and hands-on time on one of the actual HPC systems or the NIRD Toolkit. We recommend that participants use the afternoon on each day to repeat examples from the morning to get more experience on the systems.

Practical Information

This is an online course via zoom. Participants require access to a computer (not provided by the course organisers) with internet connectivity and pre-installed programs to participate in the video meeting of the course (zoom, might work from a browser), to access the HPC systems (e.g., ssh or Putty), to transfer data to/from an HPC system (e.g., scp or WinSCP) and to access the NIRD Toolkit (web browser).

Note

  1. Those who do not have an account on one of the HPC machines or NIRD (storage, Toolkit, …) yet need to apply for an account. The application page is available here and documentation for the application procedure is available here. You are applying for an HPC account. For the project, please select “NN9987K: Course Resources as a Service #3” (the Project manager will be filled in automatically), choose Saga under Resources, set the Account start date to 2021-10-26 and the Account end date to one week after the course, that is 2021-11-12.

  2. In order to use the NIRD Toolkit during the course you will need either a Feide account or a Feide OpenIDP guest account. You can create a Feide OpenIDP guest account at https://openidp.feide.no/. See your eduPersonPrincipalName (eduPPN) at http://innsyn.feide.no . Those who are using Feide openidp guest account should go to minside.dataporten.no to find eduppn, and it is the field called “Secondary user identifiers”.

You can always contact us by sending an email to support@metacenter.no.

If you want to receive further information about training events, and other announcements about IT resources and services for researchers, there are a couple of information channels you can subscribe to:

Dates: 2021 November 2, 3, 4 and 5 Time: each day 09:00-13:00 with short breaks Location: Video meeting (zoom), we use HackMD for asking questions (information will be send to registered participants via email). Note, sessions will be recorded and made publicly available after the course!

Participants may choose the lectures which they are interested in.

Registration

The course is free of charge and is organised by the NRIS partners Sigma2, UiB, UiO & UiT. Registration deadline for the course is October 20th. Register your participation here

Code of Conduct

All participants in our course are expected to show respect and courtesy to others. We follow carpentry code of conduct. If you believe someone is violating the Code of Conduct, we ask that you report it either to Radovan Bast or Dhanya Pushpadas

Agenda

Day 1: 02-11.2021: Welcome, Introduction to High Performance Computing

  • Get ready: 08:50-09:00 Connect to zoom meeting

Prerequisites: Command line experience is necessary for this lesson. We recommend the participants to go through shell-novice, if new to the command line (also known as terminal or shell)

Course material here

  • Session 1: 09:00-09:55 Welcome, What is HPC, working on HPC System, Scheduling Jobs

Break for 10 minutes

  • Session 2: 10:05-11:00 Accessing Software, transferring files

Break for 10 minutes

  • Session 3: 11:10-12:05 Running a parallel job, Using resources effectively

Break for 10 minutes

  • Session 4: 12:15-12:45 HPC through a web browser

  • Session Q&A: 12:45-13:00 Questions & Answers

Day 2: 03-11-2021: Optimization of codes and Resource Management

Prerequisites: Basic HPC knowledge, we recommend participants to attend Day1 sessions

  • Get ready: 08:50-09:00 Connect to zoom meeting

  • Session 1: 09:00-09:45 Optimization of codes and batch script part I

Break for 10 minutes

  • Session 2: 09:55-10:30 Optimization of codes and batch script part II

Break for 10 minutes

  • Session 3: 10:40-11:20 Optimizing use of memory and CPUs

Break for 10 minutes

  • Session 4: 11:30-12:10 Profiling memory and CPU resource usage

Break for 10 minutes

  • Session 5: 12:20-12:50 Optimization of codes: Usecase

  • Session Q&A: 12:50-13:00 Questions & Answers

Day 3: 04-11-2021: Containers on HPC and NIRD Toolkit

  • Get ready: 08:50-09:00 Connect to zoom meeting

  • Session 1: 09:00-10:20 Containers on HPC

Break for 10 minutes

  • Session 2: 10:35-11:30 NIRD Toolkit part I

Break for 10 minutes

  • Session 3: 11:40-12:40 NIRD Toolkit part II

Break for 10 minutes

  • Session Q&A: 12:40-13:00 Questions & Answers

Day 4: 05-11-2021: GPU Computing

  • Get ready: 08:50-09:00 Connect to zoom meeting

  • Session 1: 09:00-10:20 Introduction to GPU computing

Break for 10 minutes

  • Session 2: 10:35-11:30 GPU computing on HPC

Break for 10 minutes

  • Session 3: 11:40-12:40 Using GPUs with containers

Break for 10 minutes

  • Session Q&A: 12:40-13:00 Questions & Answers

Preparing your machine for the course

We assume you have the necessary tools installed on your machine and are able to use them. You need tools to login into a remote machine (e.g., ssh or PuTTY) and to transfer data to/from a remote machine (e.g., scp or WinSCP). If you need to install such tools, please see prepare your machine section.

Previous Course

Our previous course page can be found here and video recording of the course will be updated soon.